Texas, 2011

High Wind in Texas, November 26, 2011

November 26, 2011 · NWS MAF · 3 events in 2 counties and zones

A tight surface pressure gradient and low level jet behind a strong cold front resulted in high winds across portions of west Texas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A tight surface pressure gradient and low level jet behind a strong cold front resulted in high winds across portions of west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 26, 5:49 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Nov 26, 5:49 AM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 AM CST SAT NOV 26 2011

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
GUSTY NORTH WINDS WILL SPREAD ACROSS ALL OF WEST TEXAS AND
SOUTHEAST NEW MEXICO TODAY. SLIGHTLY STRONGER WIND SPEEDS WILL
RESIDE ACROSS THE PLAINS OF WEST TEXAS...WHERE SUSTAINED WIND
SPEEDS NEAR 25KT WITH GUSTS NEAR 40KT ARE POSSIBLE FROM ROUGHLY
15Z-22Z. PATCHY BLOWING DUST CAN ALSO BE EXPECTED AND WE WILL
MENTION 6SM BLDU AT MOST TERMINALS...WITH TEMPO MVFR VSBYS AT KMAF
BETWEEN 18Z-22Z. WIND SPEEDS MAY ALSO BE VERY CLOSE TO LOCAL AWW
CRITERIA AT KMAF AND THIS WILL BE MONITORED CAREFULLY. WINDS
SHOULD BEGIN TO DECREASE AROUND 00Z...BUT WILL REMAIN GUSTY ACROSS
THE WEST TEXAS PLAINS. GUSTS SHOULD FINALLY SUBSIDE AFTER 03Z THIS
EVENING. SOME MID LEVEL CLOUD COVER WILL SPREAD ACROSS THE REGION
TODAY...WITH CLEAR SKIES RETURNING THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 327 AM CST SAT NOV 26 2011/

DISCUSSION...
CURRENTLY ON WATER VAPOR IMAGERY THERE IS AN UPPER LEVEL TROUGH
STRETCHING FROM CENTRAL CANADA DOWN THROUGH WEST TEXAS AND INTO
MEXICO. DRY AIR CAN BE SEEN OVER AT THE BASE OF THIS TROUGH OVER THE
AREA AND INTO MEXICO. AT THE SURFACE THERE IS A TROUGH RUNNING
THROUGH CENTRAL TEXAS AND A WEST TO SOUTHWESTERLY FLOW OF 10 TO 20
MPH ACROSS THE AREA. THE PACIFIC COLD FRONT THAT WILL IMPACT THE
AREA LATER TODAY IS CURRENTLY MOVING THROUGH COLORADO AND NEBRASKA.
THERE ARE SOME PRETTY WINDY CONDITIONS BEHIND THIS FRONT. THE FRONT
WILL BE MAKING ITS WAY INTO THE AREA THIS MORNING...AND WINDS WILL
PICK UP. THERE IS A STRONG PRESSURE GRADIENT AND THERMAL GRADIENT
BEHIND THIS FRONT. A WIND ADVISORY WILL BE IN EFFECT FOR THE PERMIAN
BASIN FROM 9AM TO 3PM CST. STILL EXPECTING SOME PATCHY BLOWING DUST
WITH THE NORTH WIND DURING THE MORNING AND AFTERNOON HOURS ACROSS
THE PERMIAN BASIN. WINDS WILL DROP OFF AROUND NIGHTFALL. MAXIMUM
TEMPERATURES THIS AFTERNOON WONT MAKE IT OUT OF THE 50S FOR A
MAJORITY OF THE AREA...WITH EXCEPTION BEING TERRELL COUNTY AND THE
SOUTHERN PARTS OF BREWSTER AND PRESIDIO COUNTIES.

THE GFS IS NOW MORE IN LINE WITH WHAT THE DRIER NAM WITH THE AIR
BEHIND THE COLD FRONT THROUGH SUNDAY MORNING. THERE IS GOOD
AGREEMENT WITH THE CMC AND EMCWF THAT DEWPOINTS WILL FALL INTO THE
TEENS THIS AFTERNOON...AND THEN INTO THE SINGLE DIGITS OVERNIGHT.
WITH THE VERY DRY CONDITIONS AND LIGHT WINDS A COLD NIGHT IS IN
STORE. THERE WILL BE A HARD FREEZE FOR MUCH OF THE AREA. THE
EXCEPTIONS WILL BE TERRELL COUNTY AND AREAS ALONG THE RIO GRANDE.
A FREEZE WATCH HAS BEEN ISSUED FOR CRANE...UPTON...PECOS AND
BREWSTER COUNTIES WHERE THERE HAS NOT BEEN A HARD FREEZE YET THIS
YEAR. HAVE LEFT TERRELL COUNTY OUT OF WATCH AS CONFIDENCE IS NOT
HIGH ENOUGH AT THIS TIME...BUT IT IS SOMETHING TO LOOK AT FURTHER
WITH NEW MODEL RUNS. SUNDAY WILL BE A CLEAR AND SUNNY DAY ALLOWING
TEMPERATURES TO WARM BACK UP THROUGHOUT THE DAY. MAXIMUM
TEMPERATURES SUNDAY WILL BE IN THE UPPER 50S TO LOWER 60S ACROSS
THE AREA. DRY CONDITIONS WILL CONTINUE INTO MONDAY MORNING.
MINIMUM TEMPERATES WILL BE COLD AGAIN...WITH NEAR FREEZING TO
FREEZING TEMPERATURES ACROSS THE AREA. MONDAY WILL BE THE WARMEST
DAY THIS COMING WEEK WITH MAXIMUM TEMPERATURES IN THE 70S. A
NORTHWEST FLOW ALOFT WILL SET UP TUESDAY AND SHORTWAVE WILL PUSH A
COLD FRONT THROUGH THE AREA THAT DAY. CONDITIONS WILL BE COOL AND
BREEZY TUESDAY MORNING. WEDNESDAY WILL BE A LITTLE WARMER...BEFORE
ANOTHER SHORTWAVE AND COLD FRONT MOVE INTO THE AREA THURSDAY. THE
NEXT UPPER LEVEL LOW TO IMPACT THE AREA WILL BE OVER THE
SOUTHWESTERN UNITED STATES SATURDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 2 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR THE
     FOLLOWING ZONES... BIG BEND AREA...CRANE...PECOS...UPTON.

     WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...
     REAGAN...SCURRY...UPTON.

&&

06
Hazardous weather outlook, Nov 26, 3:47 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 AM CST SAT NOV 26 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
347 AM CST SAT NOV 26 2011 /247 AM MST SAT NOV 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PUSH THROUGH THE REGION TODAY...BRINGING
GUSTY NORTH WINDS AND PATCHY BLOWING DUST. A WIND ADVISORY IS IN
EFFECT THIS MORNING THROUGH EARLY AFTERNOON FOR LEA COUNTY IN
SOUTHEAST NEW MEXICO...MUCH OF THE PERMIAN BASIN AND THE WESTERN
LOW ROLLING PLAINS. NORTHERLY WINDS OF 30 TO 35 MPH WITH GUSTS
NEAR 45 MPH ARE EXPECTED.

TEMPERATURES WILL FALL TO NEAR OR BELOW FREEZING FOR MUCH OF THE
AREA LATE TONIGHT INTO EARLY SUNDAY MORNING. LOCATIONS ACROSS THE
FAR SOUTHERN PERMIAN BASIN...THE LOWER TRANS PECOS AND BIG BEND
REGION HAVE YET TO SEE A HARD FREEZE. A FREEZE WATCH HAS BEEN
ISSUED FOR THESE AREAS AS TEMPERATURES DROP INTO THE MID TO UPPER
20S LATE TONIGHT INTO SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Ector

When
November 26, 10:53 AM CST to 12:21 PM CST
Where
Ector forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

High Wind, Gaines

When
November 26, 11:30 AM CST
Where
Gaines forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

High Wind, Gaines

When
November 26, 12:00 PM CST
Where
Gaines forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351105, 351106, 351107.